Thunderstorm Wind, Cherry
- When
- July 16, 12:55 PM CST
- Where
- Cherry County, Valentine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.870, -100.550
A fourteen inch diameter tree split in half. Power outages reported.
Northwest flow aloft and a stationary front contributed to several days of severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Northwest flow aloft and a stationary front contributed to several days of severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 11:27 AM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1227 PM CDT Mon Jul 16 2018 .UPDATE... Issued at 633 AM CDT Mon Jul 16 2018 Update to the forecast to include areas of fog in portions of the western and central Sandhills. Visibility may be rapidly changing and as low as a quarter mile per latest observations and satellite imagery. The fog should burn off by around 9 am cdt. && .SHORT TERM...(Today and tonight) Issued at 342 AM CDT Mon Jul 16 2018 Surface high pressure will shift east of the area today, with return southerly low level flow advecting moist air northward into the area. Some sunshine is expected, which will lead to fairly unstable conditions by later this afternoon. A shortwave approaching from the northwest will help increase mid level flow late this afternoon into this evening. Scattered thunderstorms are likely to develop across the higher terrain in Wyoming late this afternoon as large scale ascent overspreads the area with the approach of the shortwave. CAMs suggest that these storms will grow upscale into an MCS across western NE by mid evening tonight. As the low level jet increases, the MCS will likely turn more south to southeast into the jet and move across northeast CO and southwest NE late this evening into the early morning hours Tuesday. There is at least some potential of damaging winds as this occurs, with a lesser chance of hail up to possibly quarter size. Wind though would be the main severe weather threat. Locally heavy rainfall is also a possibility. .LONG TERM...(Tuesday through Sunday) Issued at 342 AM CDT Mon Jul 16 2018 With the subtropical ridge anchored across the southwest CONUS for much of the week, west to northwest flow aloft will persist across the area. GFS/ECMWF continue to advertise a strong shortwave crossing the Dakotas Tuesday night into Wednesday. Likely pops will be maintained across northern NE during this time. There is some concern that the NAM is mainly dry during this period. This is likely due to a meso-high in the wake of the tonight into Tuesday morning MCS. Will not go any higher than 60 percent with pops at this time due to the NAM scenario. As the shortwave moves east toward the Great Lakes Thursday, drier air aloft will bring clearing skies. West to northwest flow aloft will continue around the upper level ridge anchored to our southwest, but no notable shortwaves within the flow should keep conditions mainly dry Thursday into weekend. Highs though mid week will be in the 80s, warming into the upper 80s to mid 90s by week's end. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1227 PM CDT Mon Jul 16 2018 Low stratus over western Nebraska, mainly from KAIA to KOGA, will continue to lift and dissipate this afternoon. VFR conditions and generally light southeast surface winds are expected through the evening. Thunderstorms will move into northwest Neb late this evening and spread southeast overnight, resulting in erratic gusty winds and brief drops in visby/cigs. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Roberg SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Snively
Hazardous Weather Outlook National Weather Service North Platte NE 500 AM CDT Mon Jul 16 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-171000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 500 AM CDT Mon Jul 16 2018 /400 AM MDT Mon Jul 16 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Strong to locally severe thunderstorms are possible tonight, mainly west of highway 83. Damaging winds, and hail up to one inch in diameter are possible. Heavy rain is also possible, as prolonged downpours may lead to localized flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Thunderstorm chances continue Tuesday into Tuesday night across the area. Heavy rain is the primary threat, as prolonged downpours may lead to localized flooding. Some storms will also be capable of producing hail and strong winds, mainly west of Valentine through Broken Bow. Additional thunderstorms are possible Wednesday. The threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed tonight. However, spotter reports of heavy rainfall would be appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Roberg
The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
18 thunderstorm wind, 13 hail, 2 flash flood. Local standard time, as filed.
A fourteen inch diameter tree split in half. Power outages reported.
No information available.
Power outages reported.
A sixteen inch diameter tree blown over.
No information available.
No information available.
No information available.
Numerous large trees reported down.
Three large trees down.
No information available.
No information available.
No information available.
Water over roads but no road closures.
Curb to curb flooding in Gordon.
Extensive tree damage and pivots flipped.
Tree branches and power lines down.
No information available.
No information available.
Wind driven hail damaged crops.
Outbuildings and garages destroyed in the east part of O'Neill. Many trees, some large, down throughout town. Power also out in most of the city of O'Neill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772661, 772666, 772667, 772647, 772648, 772662, 772669, 772670, 772671, 772672, 772663, 772673, 772649, 772674, 772676, 772806, 772807, 772677, 772678, 772650, 772652, 772653, 772654, 772655, 772656, 772679, 772657, 772680, 772658, 772664, 772659, 772660, 772665.